By Veronica Thomas
So you’re thinking about going off the pill. Maybe you’ve been feeling depressed, getting headaches, or keep forgetting to pop the tiny tablet. Perhaps you’ve been experiencing some really strange stuff that didn’t happen before you started the pill—like inflamed, bleeding gums or cringing at another person’s touch.
Both personal anecdotes and research studies have linked these and other side effects, such as breast tenderness and nausea, to the pill. (One study suggested it might even make you pick the “wrong” partner by altering your chemical attraction to a man’s scent.)
Most randomized control trials haven’t actually found any real difference in the frequency of side effects among women taking the pill versus those taking a placebo.
“It’s an interesting phenomenon,” says Dr. Alisa Goldberg, director of clinical research and training at the Planned Parenthood League of Massachusetts. “Clearly some women are sensitive to the pill and experience these things, but when you try to study it scientifically on a population basis, there’s really no difference.”
Still, while four out of five American women have used the pill at some point, 30 percent have discontinued its use due to dissatisfaction—most commonly because of its side effects. The latest federal statistics on contraception use are due this fall, and experts expect trends from recent years to continue: IUD use will continue to rise, while pill use seems to have plateaued.
The issues a woman experiences—or whether she has any at all—vary greatly based on the specific dosage of hormones and the unique individual swallowing them every day. Personally, along with bloating and mood swings, I got migraines with an aura, or what felt like a laser light show in my left eyeball. Twice I had to retreat to my office’s “Pump and Pray Room”—reserved for new mothers and religious employees—to lie down and recover. (What I did not know at the time was that, because of this symptom, I should not have been on an estrogen-containing pill in the first place. Women with aura migraines, along with other conditions that put them at risk for strokes, blood clots, heart disease or some cancers, should not take combination pills.)
Finally, I gave up on the pill—only to be blindsided by a whole new challenge: the unexpected side effects of going off the pill. To help others avoid similar unpleasant surprises, I spoke with three experts about what to expect when you ditch the pill for another birth control method.
Of course, just as each woman has a unique reaction to the pill, she’ll also have a unique reaction to going off. According to the feminist women’s health organization Our Bodies, Ourselves, there is “enormous variability in any individual’s response to her own hormones or any synthetic hormones she takes.” One woman’s skin may break out in pimples, while another’s clears up completely.
With this disclaimer in mind, here are eight possibly unexpected changes you might experience when you cancel your monthly refill of that crinkly foil packet:
1. Most of the side effects should disappear in a few days.
First off, while many women decide to have their period before pitching the pack, it’s safe to stop taking the pill at any point. However, you should stop immediately if experiencing any serious side effects, like headaches or high blood pressure, says Dr. Jennifer Moore Kickham, the medical director of a Massachusetts General Hospital outpatient gynecology clinic. Continue reading